ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > Ritalin
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Ritalin (methylphenidate)

Reply
 
Thread Tools Display Modes
  #1  
Old 05-11-12, 09:01 AM
Miyauw Miyauw is offline
Newbie
 

Join Date: May 2012
Location: Netherlands
Posts: 5
Thanks: 0
Thanked 1 Time in 1 Post
Miyauw is on a distinguished road
Need advice about ritalins effect on me

First, excuse me for my English, it's not my native language.

I have a combination of problems (autism, eating disorder (severe underweight), ADD)

When I started taking methylphenidate (ritalin) a few months ago, I felt fantastic. Finally much less chaos in my head. This also had a positive effect on my obsessive behavior related to the eating disorder. Since a long time, I finally felt capable to get out of my eating disorder and obsessive behavior. It was like I could be more “myself”. After a few weeks however, ritalins positive effect on me were more and more replaced or overshadowed by negative effects.

I feel ritalin asks a lot of energy from my body, like my body gets in a higher “gear”. In contrast to the often mentioned "loss of appetite" I'm more hungry, and if someone would see what I eat every day they would never believe how it is possible my weight is still so low. I'm also very tired. Not really sleepy, but often physically just exhausted. Is it normal that Ritalin is so exhausting for your body?
I already reduced the dose and now I take 3x a day 5 mg methylphenidate.

Is this the dreaded tolerance to stimulants? Or are the symptoms of this usually different? My brother also uses Ritalin for months now, and he still has all the positive effects.
Or can it be related to my very low body weight? But young children also seem to be able to handle stimulants...
Is it also possible being on stimulants sometimes requires a different lifestyle? Food supplements, more sleep?

I know I might find some information by searching through this forum, but this is not easy now that I don't benefit much from the chaos reduction of ritalin. So find it hard to search for information about what would be wise to do now.

I did read about amantadine and memantine, and have thought about trying one of those drugs. But I don’t know if I can get my physician in to let me try this, because these are not established treatments for ADD. And I’m also scared for the long time it might take to find the correct dose. I don’t know if people around me are patient enough to let me go through that whole process while not seeing me getting better.
From my study at school I know at least something about how neurotransmitters and the human body. I created my own theory that I might need the “dopamine” effect from the stimulants, but that my body can’t handle the “norepinephrine” effect. This theory might also be complete rubbish however. I don’t know that much.

I’m really looking for some advice, or people who experienced some similar problems. I know most people here might not be doctors or physicians, but in my experience, comments from people that know about problems from their own experience can be much more valuable. Any info is welcome, please help.
Reply With Quote
The Following User Says Thank You to Miyauw For This Useful Post:
BR549 (05-11-12)
  #2  
Old 05-11-12, 10:11 AM
Pamplemousse's Avatar
Pamplemousse Pamplemousse is offline
ADDvanced Contributor
 

Join Date: Feb 2010
Location: New York
Posts: 671
Thanks: 425
Thanked 758 Times in 327 Posts
Pamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud ofPamplemousse has much to be proud of
Re: Need advice about ritalins effect on me

Quote:
Originally Posted by Miyauw View Post
First, excuse me for my English, it's not my native language.

I feel ritalin asks a lot of energy from my body, like my body gets in a higher “gear”. In contrast to the often mentioned "loss of appetite" I'm more hungry, and if someone would see what I eat every day they would never believe how it is possible my weight is still so low. I'm also very tired. Not really sleepy, but often physically just exhausted. Is it normal that Ritalin is so exhausting for your body?
I already reduced the dose and now I take 3x a day 5 mg methylphenidate.

Is this the dreaded tolerance to stimulants? Or are the symptoms of this usually different?

Or can it be related to my very low body weight?

Is it also possible being on stimulants sometimes requires a different lifestyle? Food supplements, more sleep?
Hey there! First off, I gotta say, I think that your English is just fine! Very good, I never would have known if you hadn't said anything.

As for an increase in appetite? It's probably not unheard of. Medicine has different effects on everybody. No two people are likely to have the same experience.

Tolerance usually runs along the lines of people needing to increase their dosage because the smaller, previous dose was no longer working for them. But some people also don't need very high doses either. Some get a lot of benefits from taking just 2.5mg of Ritalin! Everybody is different.

Taking a stimulant medicine does require some tweaks in how you go about your day. It's VERY important that your getting enough sleep so that the medicine can work properly. Couldn't tell ya why, that's just the way it is strangely. Also some people do best when they eat breakfast before they take the tab, others eat breakfast after they take it (about 30 mins give or take) and others eat their food right along with it. (For some reason this can affect how your body absorbs the medicine. The label says it's best taken on an empty stomach but again....people are different.)

Body weight doesn't have anything to do with amount of medicine taken. Very small people may need higher doses than people twice their size, it's all about individual body chemistry. And it's frustrating to figure it all out to find the right dose! Also, sometimes people need to take their doses closer together. Some people take it every 3 hours, others 2 hours, others 4 or 5 even. Depends on how you handle the medicine.

I would just talk to your doctor and try and play around with dosage and timing before you give up on it so quickly. Finding that perfect schedule and dose is tricky, but well worth it in the long run.

Hope I helped some!
__________________
20 yr old - Ritalin IR 60mg/day
Dx: ADHD Combined Type


Who has two thumbs, speaks limited French and has ADHD? This moi.
Reply With Quote
  #3  
Old 05-19-12, 04:30 PM
Miyauw Miyauw is offline
Newbie
 

Join Date: May 2012
Location: Netherlands
Posts: 5
Thanks: 0
Thanked 1 Time in 1 Post
Miyauw is on a distinguished road
Re: Need advice about ritalins effect on me

Hi,
Thanks for your help Last few days, my body seems to handle the stimulants a little better, I hope it stays (or gets better)! I really try to force myself to take enough food supplements and to sleep enough too. I tried a lot of doses and times to take the ritalin, but I find it difficult to see what the effect, because I feel different each day. I'll just see what happens for some time, if the exhausted feeling does increase again, I do think I have to try something else.
Reply With Quote
Sponsored Links
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Effect of medication has changed - timing, dosage or choice of drug? AmeliePoulain Dexedrine/Dextrostat 2 05-09-12 04:55 PM
Vyvanse dose: does it effect duration of action? Tominal Vyvanse 15 03-15-11 11:55 PM
HELP I need Advice on MELATONIN clawless Children's Diagnosis & Treatment 15 03-31-05 12:52 AM
ADHD Chat Times I'll be on for Career Advice Keppig Careers/Job Impact 14 11-18-04 03:12 PM
On Giving Advice healthwiz General ADD Talk 4 06-10-03 02:31 AM


All times are GMT -4. The time now is 10:13 PM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
(c) 2003 - 2014 ADD Forums